Michigan, 2008

Lake-Effect Snow in Michigan, December 3 to 5, 2008

December 3 to 5, 2008 · NWS MQT · 6 events in 6 counties and zones

Lake effect snow developed in the wake of a cold front and became heavy at times for the northwest wind snowbelts from the 3rd into the 5th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Lake effect snow developed in the wake of a cold front and became heavy at times for the northwest wind snowbelts from the 3rd into the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 3, 6:00 AM CST, 3 hours earlier.

Area forecast discussion, Dec 3, 6:00 AM CST, 3 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
700 AM EST WED DEC 3 2008

UPDATED AVIATION DISCUSSION FOR 12Z TAFS

.DISCUSSION...
WV IMAGERY AND RUC ANALYSIS INDICATED BROAD A BROAD TROUGH
OVER THE N CNTRL CONUS DOWNSTREAM FROM AN ERN PACIFIC RIDGE. A
BAROCLINIC LEAF STRUCTURE FROM SD INTO MN AND AN AREA OF SNOW FROM
SE MN INTO CNTRL AND NRN WI WAS SUPPORTED BY UPPER LEVEL DIV FROM
COUPLED 300 MB JET AND ASSOCIATED MID LEVEL FGEN. ADDITIONAL BANDS
OF ENHANCED CLOUDS AND FGEN WERE ALSO NOTED FROM NEB INTO IA. SOME
BANDS OF HEAVIER SNOW HAD REDUCED VSBY TO 1SM OR LESS OVER PORTIONS
OF CNTRL WI. AT THE SFC...A COLD FRONT EXTENDED THROUGH W UPPER MI
AND CNTRL IA TO NRN KS. 850 MB TEMPS AROUND -10C NEAR W UPPER MI
WERE MARGINAL FOR MORE THAN LIGHT LES OR FLURRIES.

TODAY...EVEN THOUGH THE AREA OF SNOW ADVANCING TOWARD UPPER MI WILL
HAVE TO OVERCOME CONSIDERABLE DRY AIR BLO 750 MB...THE STRENGTH OF
THE MID AND UPPER LEVEL DYNAMICS WILL BE SUFFICIENT SUPPORT
MEASURABLE PCPN/SNOW OVER AT LEAST THE SE HALF OF THE CWA...FROM
ABOUT KIMT-KP53 SOUTHWARD. UPSTREAM OBS...MODELS QPF AND SNOW/WATER
RATIO NEAR 10/1 SUPPORT SNOWFALL AMOUNTS OF AN INCH OR TWO...
GREATEST...SOUTH OF US-2. CAA PUSHING 850 MB TEMPS INTO THE -14C TO
-16C WILL SUPPORT INCREASING NW FLOW LES INTO W UPPER MI BY
AFTERNOON AND INTO THE NE CWA BY LATE IN THE DAY...JUST AS THE LIGHT
SYNOPTIC SNOW DEPARTS. VERY DRY AIR MOVING INTO W LAKE SUPERIOR AND
ACYC FLOW SHOULD LIMIT ACCUMULATIONS TO AROUND AN INCH.

TONIGHT INTO THURSDAY...LES IS EXPECTED TO INCREASE IN INTENSITY AS
COLDER AIR MOVES IN AND AREAS OF CONVERGENCE OVER THE LAKE SET UP AS
LAND BREEZES DEVELOP. MODELS SUGGEST THAT LES FOCUS INTO ERN ALGER
AND NRN SCHOOLCRAFT WILL GRADUALLY SHIFT INTO NRN LUCE COUNTY AS
WINDS BACK. STRENGTHENING CONVERGENCE WITH THE LAKE INDUCED TROF
COULD LEAD TO VERY HEAVY SNOWFALL RATES OF SEVERAL INCHES PER HOUR
WITH DOMINANT BANDS. DIFFERENCES BTWN THE NAM AND LOCALLY RUN
WRF-ARW WIND FIELDS AND LIKELY POSITION/DURATION OF HEAVIER LES
BANDS LIMITS CONFIDENCE WITH TIMING AND LOCATION OF HEAVERY SNOWFALL
AMOUNTS. SO...LES WATCH WAS MAINTAINED RATHER THAN UPGRADING TO A
WARNING YET. CONDITIONS STILL LOOK FAVORABLE THOUGH FOR LOCALLY
HEAVY SNOWFALL AMOUNTS WITH GOOD SNOW GROWTH SINCE BEST VERTICAL
MOTION WILL LIKELY COINCIDES WITH THE -12C TO -17C LAYER. OVER THE
WEST...LES WILL ALSO INCREASE BUT WITH THE SHORTER FETCH
LENGTH...EXPECT ACCUMULATIONS SHOULD REMAIN IN THE ADVISORY
RANGE.

THURSDAY NIGHT INTO FRIDAY...AS ANOTHER WEAK SHORTWAVE TROUGH
APPROACHES FROM THE NW...EXPECT WINDS TO BACK TO W OR WNW. THE WIND
TREND ALONG WITH LAND BREEZE CONTRIBUTION SHOULD SHIFT HEAVIER LES
CLOSER TO THE SHORELINE FROM GRAND MARAIS EASTWARD. IT SHOULD ALSO
AID CONVERGENCE OVER THE WRN LAKE WITH POTENTIAL FOR HEAVIER SNOW
INTO THE KEWEENAW AS 850 MB TEMPS REMAIN NEAR -18C.

FRI NIGHT INTO SATURDAY...THE GFS AND ECMWF WERE CONSISTENT IN
SHOWING A STRONGER SHORTWAVE TROUGH AND ASSOCIATED CLIPPER SFC LOW
SLIDING SE INTO WI. SINCE THE BETTER QVECTOR CONV WITH THE SHRTWV IS
EXPECTED TO MOVE THROUGH WI...ONLY CHANCE POPS FOR SYNOPTIC SNOW
WERE INCLUDED. A REINFORCING BATCH OF COLD AIR BEHIND THE LOW (850
MB TEMPS AGAIN DOWN TO AROUND -19C) WILL WILL BRING ADDITIONAL
LES TO N OR NNW FLOW FAVORED LOCATIONS.

&&

.AVIATION (FOR THE 12Z TAF ISSUANCE)...

NW LOW LEVEL WINDS IN WAKE OF A COLD FRONT WILL BRING COLDER AIR
ACROSS THE AREA. EXPECT MAINLY MVFR CONDITIONS IN LGT LK EFFECT
SNOW SHOWERS AT CMX WITH FAVORABLE UPSLOPE FLOW. WITH AN ALREADY
PRESENT LK EFFECT REGIME IN PLACE...WEAK DISTURBANCE OVR ONTARIO
PUSHING ACROSS COULD PRODUCE TEMPORARY IFR VSBY. LGT SNOW LIFTING
OUT OF WISCONSIN MAY IMPACT SAW THROUGH MIDDAY BEFORE DRYING BEHIND
THE COLD FRONT MAKES AN IMPACT. MVFR CIGS EXPECTED...AND BASED ON
UPSTREAM OBS IN WISCONSIN...VSBY WILL BE MVFR WITH BRIEF IFR VSBY
POSSIBLE. OTHERWISE...W-NW WINDS ARE UNFAVORABLE FOR ANY LK EFFECT
THROUGH TONIGHT AT SAW AND CLOUDS SHOULD LIFT TO VFR.

&&

.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...

A LOW PRESSURE SYSTEM MOVING THROUGH NRN ONTARIO WILL PROPEL A COLD
FRONT ACROSS LAKE SUPERIOR TODAY. HIGH PRESSURE BUILDS INTO THE
PLAINS IN THE WAKE OF THE FRONT. PRESSURE PATTERN FAVORS NW WINDS
OVR LK SUPERIOR THROUGH FRIDAY. LOW PRESSURE SYSTEM MOVING INTO
SCNTRL CANADA ON FRIDAY DROPS INTO THE CENTRAL GREAT LAKES ON
SATURDAY. WINDS BECOME SW LATER FRIDAY AHEAD OF THE LOW THEN SHIFT
NRLY BEHIND THE SYSTEM ON SATURDAY. POTENTIAL OF 35 KT GALES LATE
SATURDAY INTO SATURDAY NIGHT JUST BEHIND THE LOW DUE TO COLDER AIR
SURGING ACROSS LK SUPERIOR AND INCREASING PRESSURE GRADIENT BTWN THE
LOW AND APPROACHING HIGH PRESSURE RIDGE.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  LAKE EFFECT SNOW WATCH FROM THIS EVENING THROUGH FRIDAY MORNING
     FOR MIZ006-007.

  LAKE EFFECT SNOW WATCH FROM THIS EVENING THROUGH LATE THURSDAY
     NIGHT FOR MIZ085.

LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

DISCUSSION...JLB
AVIATION...JLA
MARINE...JLA
Hazardous weather outlook, Dec 3, 4:31 AM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
531 AM EST WED DEC 3 2008

MIZ001>003-009-084-041045-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-GOGEBIC-SOUTHERN HOUGHTON-
531 AM EST WED DEC 3 2008 /431 AM CST WED DEC 3 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LIGHT TO MODERATE LAKE EFFECT SNOW IS EXPECTED FROM THIS
AFTERNOON THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS POTENTIAL FOR MODERATE TO HEAVY LAKE EFFECT SNOW
WEDNESDAY NIGHT THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ004-005-010-011-041045-
BARAGA-MARQUETTE-IRON-DICKINSON-
531 AM EST WED DEC 3 2008 /431 AM CST WED DEC 3 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ006-007-085-041045-
ALGER-LUCE-NORTHERN SCHOOLCRAFT-
531 AM EST WED DEC 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF LIGHT SNOW WILL GIVE WAY TO MODERATE TO HEAVY LAKE
EFFECT SNOW TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAVY LAKE EFFECT SNOW IS POSSIBLE THURSDAY THROUGH FRIDAY
MORNING AND AGAIN SATURDAY INTO SATURDAY NIGHT. SEE THE LATEST
WINTER WEATHER STATEMENT FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-041045-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
531 AM EST WED DEC 3 2008 /431 AM CST WED DEC 3 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A BRIEF PERIOD OF NORTHWEST GALE FORCE WINDS ARE POSSIBLE ON
CENTRAL AND EASTERN LAKE SUPERIOR LATE SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-041045-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
531 AM EST WED DEC 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ012>014-041045-
MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
531 AM EST WED DEC 3 2008 /431 AM CST WED DEC 3 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF SNOW ARE EXPECTED...MAINLY THIS MORNING...WITH
ACCUMULATIONS OF AN INCH OR TWO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

JLB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Gogebic

When
December 3, 9:00 AM CST to December 4, 9:00 AM CST
Where
Gogebic forecast zone
Reported by
Trained Spotter
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

The observer near Ironwood measured 12 inches of snow in 24 hours.

Lake-Effect Snow, Northern Houghton

When
December 3, 11:00 AM EST to December 5, 1:00 PM EST
Where
Northern Houghton forecast zone
Reported by
Law Enforcement
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The Houghton County Sheriff reported nine inches of snow in 12 hours between Chassell and Painesdale in the 12-hour period ending at 3 am on the 4th.

Lake-Effect Snow, Ontonagon

When
December 3, 3:00 PM EST to December 4, 8:00 PM EST
Where
Ontonagon forecast zone
Reported by
Trained Spotter
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The observer in Rockland measured eight inches of snow in 12 hours and a storm total snowfall of 19.1 inches ending on the evening of the 4th.

Lake-Effect Snow, Southern Houghton

When
December 3, 11:00 PM EST to December 4, 5:00 PM EST
Where
Southern Houghton forecast zone
Reported by
Mesonet
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

An estimated eight inches of snow fell in 12 hours along and south of Highway M-38.

Lake-Effect Snow, Luce

When
December 4, 12:00 AM EST to December 5, 6:00 AM EST
Where
Luce forecast zone
Reported by
Public
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Pine Stump Junction reported an estimated 15-16 inches of snow in less than 18 hours.

Lake-Effect Snow, Alger

When
December 4, 5:00 AM EST to December 5, 5:00 AM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The observer in Grand Marais reported 12 inches of snow in 24 hours.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144954, 144977, 144967, 144969, 144931, 144944.